Posted by Richard
on December 28, 1999 at 13:20:27:
In Reply to: Depakote and pregnancy posted by Marissa on December 28, 1999 at 08:04:07:
: I have been diagnosed with epilepsy about 9 years ago. I've tried several medications, but none seemed to work. Currently I am on Depakote which has proven to work, but has serious side effects on unborn fetuses. I recently found out that I am pregnant, and my obstertrician advised me to stay off the drug as well as my primary care doctor. My neurologist says that it only effects 1% of fetuses and I can return to the medication after I'm three months (after the nervous system has developed.) I am afraid to return to the drug because I know of a person with similar problems the fetus had no limbs. I also know that this is my neurologist and she probably knows more, but my other two doctors are against it because taking ANY drugs is harmful to the baby. I really need a second opinion. I was taking 750mg twice a day, but I refuse to take it now until I know the facts.
I understand your concern about possible health problems with your baby. I don't know how frequent or severe your seizures are but am surprised anyone would recommend going cold turkey like that. Not only are you at risk of having seizures but there is the possibility you could physically hurt yourself and the baby during a seizure. Another problem is the "kindling effect" with seizure disorders. The more seizures a person has the more likely the brain will seize again in the future. Anticonvulsants help protect you that way too. I'd recommend getting another opinion from a neurologist who specializes in epilepsy and has a good working knowledge of this. Good luck!